For a long time, acetaminophen, the active ingredient in Tylenol, has seemed to be the safest bet among the commonly available pain relievers. Aspirin can be hard on the stomach and is out of the question for young children because of its link to Reye’s syndrome. Ibuprofen, naproxen, the other nonsteroidal anti-inflammatory drugs (NSAIDs) — they’re also hard on the gut.
The COX-2 inhibitors were supposed to be the next big thing in pain relief, sparing the gut while vanquishing the pain. But they fell into disrepute several years ago after studies connected some of them to heart attacks.
Now even safe-and-steady acetaminophen is looking less so.
It’s been known for some time that large doses of acetaminophen can cause liver failure. By some counts, tens of thousands of Americans are hospitalized each year for liver problems caused by acetaminophen, and several hundred die.
And clear-cut overdoses may not be the only problem. Even supposedly safe amounts of acetaminophen — doses close to 4,000 milligrams (mg) per day, the current daily limit — may be quite toxic to the liver in a small number of people.
In 2009, a group of experts called the Acetaminophen Hepatotoxicity Working Group (hepatotoxicity means liver poisoning) made several recommendations to the FDA that would tighten up the rules for acetaminophen. As of July 2009, the FDA hadn’t decided which, if any, of the recommendations to implement, but some changes are likely.
Regardless of what the FDA decides to do, a more judicious approach to acetaminophen is warranted — but an overreaction is not.
Metabolized in the liver
Acetaminophen provides the kind of “fast relief” so often promised in commercials. It leaves the gastrointestinal tract quickly. Blood concentrations peak within an hour after taking an oral dose.
Like many drugs, acetaminophen is metabolized in the liver. Most of it gets broken down and altered into substances that are uneventfully excreted in the urine. But a small percentage is rendered into a compound that’s extremely harmful to liver cells. The full name is so unwieldy that it’s almost always referred to by its initials, NAPQI (also a mouthful but an improvement).
Usually, NAPQI is rendered harmless because it combines with glutathione, another compound in the liver. But if there’s too much NAPQI, which can happen with an acetaminophen overdose, or not enough glutathione to sop up NAPQI, which happens if you haven’t eaten well or are malnourished, then liver damage can occur.
Dangerous for chronic drinkers
Excessive drinking of alcoholic beverages also can damage the liver. What happens when alcohol is combined with acetaminophen?
If you drink a lot of alcohol—say, on a Saturday night—and take a normal dose of acetaminophen to deal with the hangover in the morning, you probably are not going to have liver problems. It also seems that heavy drinkers aren’t any more likely than nondrinkers to suffer liver damage from a single large dose of acetaminophen. The trouble starts when regular heavy drinkers take a lot of acetaminophen over a period of time — several days, at least, and maybe longer. (In this context, heavy drinkers are defined as people who regularly have three or more drinks a day.) A drinking habit and a poor diet often go hand in hand. Multiple high doses of acetaminophen are more dangerous for drinkers partly because their glutathione levels tend to be low because they don’t eat well. Drinking also tends to shunt acetaminophen down a metabolic pathway that results in more NAPQI.
One of the recommendations from the FDA’s working group is to set a lower daily limit for acetaminophen for people who routinely have three or more alcoholic drinks a day. How much lower was not specified.
Part of the problem with acetaminophen dosing is that we’re often taking the drug without realizing it, because acetaminophen is an ingredient in so many medicines. The powerful prescription painkillers Darvocet, Percocet, and Vicodin contain anywhere from 350 to 650 mg in each pill. And it’s an ingredient in many over-the-counter medications: the cold and flu products like NyQuil and TheraFlu, Excedrin’s migraine headache products, and even some varieties of Alka-Seltzer. Acetaminophen from these sources can start to add up. Moreover, the initial symptoms of liver toxicity from acetaminophen are often vague — fatigue, some nausea — and easily confused with the symptoms of the illness people are attempting to treat with the drug.
How much is too much?
It’s difficult to pinpoint the amount of acetaminophen that will result in a liver-damaging overdose. People’s reactions vary, depending on the health of their livers, their glutathione levels, and maybe some as-yet-unidentified genetic factors. Some sources say 12,000 mg over a 24-hour period will have toxic effects on the liver of most people. To put that in perspective: you’d have to take 37 regular-strength pills (at 325 mg each) to hit the 12,000-mg mark.
But there’s evidence that much lower amounts will harm the liver in some people. According to the FDA working group, the median daily dose associated with the liver injuries recorded in the agency’s adverse event database and in a large liver failure study was 5,000 mg to 7,500 mg. That’s uncomfortably close to 4,000 mg, the current daily limit for safe intake, so the working group recommended lowering it to 3,250 mg, which works out to 10 regular-strength pills a day. We think that’s good advice.
August 2009 update
Back to Previous Page